Locally explicit construction of rődl's asymptotically good packings

  • Nikolai N. Kuzjurin
Contributed Papers Complexity of Hard Problems
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1450)


We present a family of asymptotically good packings of l-subsets of an n-set by k-subsets and an algorithm that given a natural i finds the ith k-subset of this family. The bit complexity of this algorithm is almost linear in encoding length of i that is close to best possible complexity. A parallel NC-algorithm for this problem is presented as well.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A.V. Aho, J.E. Hopcroft and J.D. Ullman, The design and analysis of computer algorithms, Addison-Wesley, 1976.Google Scholar
  2. 2.
    N. Alon, J. Bruck, J. Naor, M. Naor and R. Roth, Construction of asymptotically good, low-rate error-correcting codes through pseudorandom graphs, IEEE Transactions on Information Theory, 38 (1992) 509–516.MATHCrossRefGoogle Scholar
  3. 3.
    N. Alon, J.H. Kim and J.H. Spencer, Nearly perfect matchings in regular simple hypergraphs, Preprint, 1996.Google Scholar
  4. 4.
    N. Alon and J.H. Spencer, The probabilistic method. John Wiley and Sons, New York, 1992.MATHGoogle Scholar
  5. 5.
    P. Erdös and J. Spencer, Probabilistic methods in combinatorics, Akademic Press. New York, 1974.MATHGoogle Scholar
  6. 6.
    P. Erdös and H. Hanani, On a limit theorem in combinatorial analysis. Publ. Math. Debrecen. 10 (1963) 10–13.MathSciNetGoogle Scholar
  7. 7.
    P. Frankl and V. Rödl, Near perfect coverings in graphs and hypergraphs, Europ. J. Combinatorics, 6 (1985), 317–326.MATHGoogle Scholar
  8. 8.
    D.M. Gordon, O. Patashnik, G, Kuperberg and J.H. Spencer, Asymptotically optimal covering designs, J. Comb. Theory A 75 (1996) 270–280.MATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    D.A. Grable, Nearly-perfect hypergraph packing is in NC, Information Process. Letters, 60 (1997) 295–299.MathSciNetCrossRefGoogle Scholar
  10. 10.
    H. Iwaniec and J. Pintz, Primes in short intervals, Monatsch. Math. 98 (1984) 115–143.MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    J. Kahn, A linear programming perspective on the Frankl-Rödl-Pippenger theorem, Random Structures and Algorithms, 8 (1996) 149–157.MATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    R.M. Karp and V. Ramachandran, Parallel algorithms for shared-memory machines, In Handbook of Theoretical Computer Science (ed. J. van Leeuwen), Elsevier, 1990, 869–942.Google Scholar
  13. 13.
    N.N. Kuzjurin, On the difference between asymptotically good packings and coverings. — European J. Comb. 16 (1995) 35–40.MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    R. Motwani and P. Raghavan, Randomized Algorithms, Cambridge University Press, 1995.Google Scholar
  15. 15.
    M. Naor, L.J. Shulman and A. Srinivasan, Splitters and near-optimal derandomization, Proc. 36th Ann. IEEE FOCS, 1995, 182–191.Google Scholar
  16. 16.
    N. Pippenger and J. Spencer, Asymptotic behavior of the chromatic index for hypergraphs. J. Comb. Theory. Ser. A51 (1989) 24–42.MathSciNetCrossRefGoogle Scholar
  17. 17.
    V. Rödl, On a packing and covering problem. Europ. J. Combinatorics. 5 (1985) 69–78.Google Scholar
  18. 18.
    V. Rödl and L. Thoma, Asymptotic packing and the random greedy algorithm, Random Structures Algorithms 8 (1996) 161–177.MATHMathSciNetCrossRefGoogle Scholar
  19. 19.
    M. Saks, A. Srinivasan and S. Zhou, Explicit dispersers with polylog degree, Proc. Annu. 27th ACM STOC-95, 1995, 479–488.Google Scholar
  20. 20.
    I. Sparlinski, Approximate constructions in finite fields, In Finite Fields and Applications, London Math. Soc., Lect. Notes Ser., v. 233, Cambridge Univ. Press, Cambridge, 1996, 313–332.Google Scholar
  21. 21.
    I. Sparlinski, Finding irreducible and primitive polynomials, Appl. Algebra in Engin., Commun. and Computing, 4 (1993) 263–268.CrossRefGoogle Scholar
  22. 22.
    J.H. Spencer, Ten Lectures on the Probabilistic Method, SIAM, Philadelphia, 1987.MATHGoogle Scholar
  23. 23.
    J. Spencer, Asymptotic packing via a branching process, Random Structures Algorithms 7 (1995) 167–172.MATHMathSciNetGoogle Scholar
  24. 24.
    J. Spencer, Asymptotically good coverings. Pacific J. Math. 118 (1985) 575–586.MATHMathSciNetGoogle Scholar
  25. 25.
    V.A. Zinoviev, Cascade equal-weight codes and maximal packings, Problems of Control and Information Theory 12 (1983) 3–10.MATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1998

Authors and Affiliations

  • Nikolai N. Kuzjurin
    • 1
  1. 1.Institute for System ProgrammingRussian Academy of SciencesMoscow

Personalised recommendations